Alabama, 2001

Hail in Alabama, May 9, 2001

May 9, 2001 · NWS BMX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 9, 1:57 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, May 9, 1:57 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT WED MAY 09 2001

PLENTY OF MOISTURE, ALONG WITH DAYTIME HEATING AND A WEAK SHORT WAVE,
HAS RESULTED IN NUMEROUS THUNDERSTORMS ACROSS THE FORECAST AREA
TODAY. THEY WILL CONTINUE INTO THE EVENING HOURS AND SLOWLY DIMINISH
AFTER SUNSET. MODELS SHOW SOME MID LEVEL DRYING NORTH THURSDAY, BUT
THERE APPEARS TO BE SUFFICIENT MOISTURE AND INSTABILITY FOR SCATTERED
THUNDERSTORMS CENTRAL AND SOUTH SECTIONS.  A SMALL POP WILL CONTINUE
INTO FRIDAY. THERE MAY BE LESS CLOUD COVER THE NEXT TWO DAYS, SO
AFTERNOON TEMPERATURES MAY BE A FEW DEGREES WARMER.  I EXPECT A
DECREASE IN CLOUDS LATER TONIGHT, AND WITH DEW POINTS NEAR 60 AND
MANY AREAS RECENTLY GETTING SOME RAIN, I WILL CONTINUE TO MENTION
SOME LATE NIGHT FOG.

HSV 058/080 058/083 2--2
BHM 059/081 060/083 3312
MGM 062/082 061/084 3412

.BHM...NONE.

In the hours before

Special weather statement, May 9, 12:15 PM CST, 5 hours 10 minutes before
ALZ001>038-040-041-043>050-092215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT WED MAY 9 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAKENING...AND NEARLY STATIONARY COLD FRONT...WILL LINGER OVER
THE AREA THROUGH TONIGHT. THIS WILL BE A FOCUSING MECHANISM FOR
SHOWERS AND THUNDERSTORMS.   THE CHANCE FOR STORMS IS WIDESPREAD
ACROSS THE AREA.

THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS...ALTHOUGH LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ARE ALL POSSIBLE.  WITH THE SLOW MOVING FRONT AND REPEATED RAINFALL
OVER THE SAME LOCATIONS...SOME MINOR STREET FLOODING AND PONDING OF
WATER ON ROADWAYS ARE POSSIBLE.

PERSONS PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING
SHOULD TAKE EXTRA PRECAUTIONS IF THEY SEE SHOWERS OR STORMS
APPROACHING.

EVEN THOUGH A FEW STORMS COULD BE STRONG DURING THE AFTERNOON
HOURS...ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL SHOULD NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tuscaloosa

When
May 9, 5:25 PM CST
Where
Tuscaloosa County, Tuscaloosa
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.200, -87.567

Nickel size hail was reported in Tuscaloosa.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245836.